neck pain polymyalgia

Hi, I'm on 5mg pred, been on high doses reducing over 5 years! Does anyone on here get severe pain in neck radiating up the back of the head? Have you any tips on dealing with it? Does the Dr put your steroids up? I'm waiting to see Dr. I had a general anaesthetic last week and it started after that, I normally have neck and shoulder pain, but this is much worse! Could my neck have been damaged when they move head around to get tube down the throat?

Thanks

17 Replies

oldestnewest
  • Hi heli13

    I'm sorry to hear about your neck pain, I used to have issues with my neck & shoulders when l first had PMR especially when l was still working & using a Computer all day.

    I found a Wheat Pack that you warm in the microwave was helpful & l used a Muscle Ease Oil that my husband would massage my neck with, I was also on Amitriptyline at night as a muscle relaxant.

    I note you are seeing your Doctor, you must mention about it starting following your surgery & I wouldn't massage it until you've seen your GP. Have you tried a simple painkiller to see if it helps?

    Hope it improves soon 💐

    Best Wishes

    Mrs N

  • Hi Mrs N,

    Thanks for your reply, I use the wheat pack and alternate with ice pack, taking paracetamol. I'll see Dr this week as I am worried the hospital has damaged my neck.

    Thanks

    Helen

  • It's possible that you have a muscle spasm in your shoulder/s following the GA, which as you say, might be causing the pain. Using the heat and ice is probably the best thing you can do until you have seen the doctor.

    I do feel for you - neck problems have haunted me most of my life and I've often wished that I could take my head off until it sorted itself!

  • I used to during the early days of PMR - but it wasn't the PMR directly, it was due to myofascial pain syndrome that was causing tension in my shoulder muscles and irritating a nerve that runs up the neck and that caused the pain. I could make it worse just by catching my head when getting out of the car - but using a different pillow would do it too. The position they have your head and neck during a GA could easily be enough to really upset your back and neck muscles and cause them to go into spasm and lead to this sort of pain. I have also had similar pains as the result of where the ECG stickies are placed during surgery.

    A good physio or sports massage therapist would be my choice for a first attempt to sort it out. A good osteopath would be next on the list. Doctors tend to be hopeless - they often don't think muscles.

  • I've been having the same problem with neck pain radiating up to my head giving me headaches and a pan behind my right shoulder. This started after being taking around a race track by a well known racing driver and my neck going into a spasm at the first corner we took sideways. I felt it go and it was in the same place as a whiplash injury I had 25 years ago. This was back in September last year and I've had some physio where he just used ultrasound and taped the area up. That didn't really work for me and I was paying privately! Saw my Doctor, as I had other issues to talk about, and he put me with the physio at the surgery. I've been having physio treatment + a sports massage for several weeks now and do get some relief but only for a day or so after the session. The paracetamol consumption and use of a wheat pack have certainly increased a lot!! Hope you get sorted soon.

  • I wonder what the remaining trigger is? Mine was a squint wisdom tooth that was affecting my bite! Once that was taken out, it all improved a lot. Still there but liveable with. Bowen therapy helped too as well as my osteopath.

  • You shouldn't be having neck and shoulder pain at all you need to up your steroids till you find a place where you are pain free !

  • Not necessarily. There are add-ons and if they are present (as Griggser describes) upping the pred won't always help - or it will mean a higher dose than would be needed if the problem were approached in a more targeted manner.

  • Hi, As I also have osteoarthritis in neck and spine its difficult to know which is causing the pain. x

  • Is life worth living with pain when you can get your levels right and be pain free ? Have you had your levels tested recently ?I have had PMR for years now and have been up and down with my Prednisone till my levels are controlled but if I go 1 mg lower it all starts creeping back starting with neck and shoulder pain and ending up with the full blown PMR and the fatigue is unbearable! We all need to find our levels by being monitored so you know if it's PMR related or not .We have to weigh up what is best for our standard of life I don't want to just manage I want to enjoy life and be very fit .It's our own choice .

  • All I'm saying just make sure it isn't your PMR before paying out on an osteopath. My doctor is amazing and monitors my bloods regularly. Then if your levels are good then cracking on getting it sorted if it's not related.Good luck I hope you get it sorted it's not nice being in pain xxx

  • Hi, I have my bloods done every month, when I get an infection my levels go sky high, but then drop again. I have other health issues which cause similar symptoms so its all a bit confusing!

  • Yes it must be very awkward ! As long as you are keeping an eye on them , Good luck don't give up x

  • Hi I try cut it short, I started off with neck pain and flu like symptoms in jan 2015 and then developed pains in my thighs, I was diagnosed with PMR on 20mg pred. And I felt grand neck was just a little bit at me.

    But only when I was reducing, I was down to 12.5mg and developed jaw pain and arteries veryou visible at side of temple and then severe headaches.

    I was hospitalised for 4 days and had a positive biopsy for GCA. I was fine leaving hospital.but next day developed severe headaches, they didn't seem to want to increase my dose. But sight went in right eye, it was very frightening.but, but I was so luckyou it came back, I had 3 episodes of this,

    My dose was increased to 80mg and I was fine.

    I'm down to 5mg but neck pain came back about 15 months ago, I did try going up to higher dosee. But didn't make a difference,

    My CRP and ESR always reflect on pain I have ( as it was 128 and 90 at the beginning.

    I did have neck scan and it was fine.

    But I know it's troublesome,

    I just watched it it gets any worse I would increase. Don't know weather this helps.take care

  • I have a pretty bad neck on X-ray. Had a fair amount of pain and limited range of motion. Did every intervention without much help. UNTIL I was offered Botox injections by my pain management people. I do have a tendency to get MFP. It has been a miracle for me. The pains in my neck are just gone, gone, gone. I go every 3-4 months. It takes about ten minutes. I am in the USA. Kaiser HMO is my health provider. An anesthesiologist administers the injections.

    I had throat surgery before starting the Botox. My neck was much worse for a while after. Something about the sustained position I suppose.

    I was diagnosed with PMR about 2 months ago. Just starting this confusing journey. Quick diagnosis. Started at 15 for 2 weeks then up to 20 to reduce inflammatory markers faster. Now at 17.5. My first reaction to pred.was very positive aside from some indigestion (despite omeprazole) and headache which always comes with indigestion for me. This time, of course I worried about GCA.

    When I started to taper I did begin to feel some return of pain, and a bit of a mood shift. Initially in pred. I slept very well and woke with a smile. Now I still sleep very well, but I wake with a bit of free floating anxiety. Inyst get up and it dissstes after a while. Anyone else notice these mood shifts with the taper?

    My rheumatologist and I worked out a different taper for me going foreward. I'll stay at this level another week and then we'll drop by 1mg at a time. Hopefully on a weekly basis. And then much slower when I get down to ten.

  • 1mg at a time on a weekly basis is pretty fast but it may work for you. I would definitely not try it under 10mg though. PMR is a long term illness and very few go into submission in less than two years and many take a lot longer than that.

    Mood shifts are a side effect of pred. I have seen suggestions that you should tell your friends and relations this may happen.

  • I had a similar problem and was in agony with shooting pains up my neck. A physio sorted me out very quickly. All the years of hunching my shoulders due to PMR pain had changed my posture. A few very simple exercises which I continue to do long term has really helped my posture and I have had no pains since.

You may also like...